Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 17, NWS Memphis, TN

May 11, 2017Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 11, 2017, 5:00 PM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 5:00 PM CDT (22:00 UTC)
Expired
May 11, 2017, 8:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 169 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WGUS54 KMEG 112200
FFWMEG
ARC075-121-120100-
/O.NEW.KMEG.FF.W.0017.170511T2200Z-170512T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
500 PM CDT THU MAY 11 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Western Randolph County in eastern Arkansas...
  Northwestern Lawrence County in eastern Arkansas...

* Until 800 PM CDT

* At 500 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past hour. Showers and thunderstorms will produce
  an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Imboden, Ravenden, Ravenden Springs, Annieville, Dalton, Hamil,
  Warm Springs, Elm Store and Eleven Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3650 9096 3618 9116 3608 9134 3623 9135
      3623 9133 3624 9133 3624 9126 3633 9126
      3633 9128 3637 9128 3637 9129 3639 9129
      3639 9131 3642 9131 3642 9135 3647 9136
      3648 9140 3650 9141

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:55 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 11, 3:55 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
355 PM CDT Thu May 11 2017

.DISCUSSION...Surface analysis this afternoon places a quasi-
stationary boundary from the Ohio Valley back through East Central
Missouri and West Central Missouri then south into Oklahoma and
Texas. Water Vapor satellite trends indicate an upper level low
near the Texas/Oklahoma Panhandle and a shortwave rotating around
the upper level low over the Southern Plains. This has resulted in
the development of showers and thunderstorms across Arkansas. As
of 3 PM CDT, temperatures across much of the Lower Mississippi
Valley are in the lower to middle 80s. Severe thunderstorm and
heavy rainfall potential tonight remain the predominant challenges
in this afternoon's forecast issuance.

Latest short term model trends indicate the aforementioned
shortwave trough will move through portions of the Middle and
Lower Mississippi Valleys tonight. A warm, moist, and very
unstable airmass exists along and north of I-40 where Surface
based CAPE values are already in excess of 2000 J/kg as indicated
by LAPS data. Sufficient upper level divergence and winds aloft,
and 0-6 km Bulk Shear values between 35-40 kts suggest severe
thunderstorms will be possible across the above mentioned area
tonight. Large hail and damaging winds will be the main threats
for any thunderstorms that reach severe limits.

In addition, these thunderstorms will have the potential to
produce heavy rainfall as precipitable water values will be around
2 inches. Model run QPF amounts suggests up to 2 inches with
perhaps some localized higher amounts are possible across portions
of Northeast Arkansas. Based on the forecast rainfall amounts and
the recent flooding from levee breaches across this area, the
Flash Flood Watch will continue into Friday.

Models indicate shower and thunderstorm chances will gradually
taper off by Friday afternoon/Friday night as a cold front and
upper level low/trough moves through the Lower Mississippi
Valley. Long term models suggest a period of mainly rainfree
weather will be possible for the upcoming weekend through at least
next Wednesday. Another upper level system will bring chances for
showers and thunderstorms back to the forecast area by late next
week.

CJC

&&

.AVIATION...
/18Z TAFs/

VFR conditions will prevail this afternoon although ceilings ~3500
ft will result in compression issues at KMEM. Otherwise, expect
southwest winds of 8-12 kts. Showers and thunderstorms are
expected to move into the area from the west by early evening,
eventually affecting all terminals during the evening and early
morning hours. Gusty outflow winds are likely to accompany this
line of storms with gusts over 30 kts possible for a brief period.
After the initial wave of storms, expect periodic rain showers
overnight with ceilings deteriorating to IFR by early Friday.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday afternoon for Clay-Craighead-
     Greene-Lawrence-Randolph.

MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 11, 3:31 AM CDT, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
331 AM CDT Thu May 11 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
331 AM CDT Thu May 11 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk for severe thunderstorms mainly tonight for
much of East Arkansas, the Missouri Bootheel, a large portion of
West Tennessee and extreme northwest Mississippi. The main
threats from these thunderstorms will be damaging winds and large
hail.

A flash flood watch is in effect starting this afternoon across
portions of northeast Arkansas. An additional 1 to 2 inches of
rain with locally higher amounts could aggravate ongoing river
flooding already occurring across the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The flash flood watch for portions of northeast Arkansas will
continue through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:56 PM CDTFlash Flood WatchMEGClay, Craighead, Greene, Lawrence, Mississippi, Poinsett and 1 more36 hr
May 10, 8:17 PM CDTAreal Flood WarningMEGClay, Craighead, Greene, Lawrence, Randolph72 hr
May 11, 5:33 PM CDTSpecial Weather StatementMEGCraighead42 min
May 11, 5:39 PM CDTSpecial Weather StatementMEGMississippi51 min
May 11, 5:59 PM CDTFlash Flood WarningMEGCraighead2 hr
May 11, 6:03 PM CDTSevere Thunderstorm WarningMEGCraighead42 min
May 11, 6:13 PM CDTFlash Flood WarningMEGMississippi6 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.